Thunderstorm Wind, Dixon
- When
- May 16, 2:50 PM CST
- Where
- Dixon County, Wakefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.270, -96.870
Thunderstorm winds blew down several 6 to 8 inch diameter branches.
A thunderstorm produced winds which caused tree damage, and also produced three quarter inch diameter hail, at Wakefield in extreme northeast Nebraska on the afternoon of May 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced winds which caused tree damage, and also produced three quarter inch diameter hail, at Wakefield in extreme northeast Nebraska on the afternoon of May 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 2:24 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 324 PM CDT THU MAY 16 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 324 PM CDT THU MAY 16 2013 FORECAST FOCUS IS ON MCV CURRENTLY PUSHING NE ACROSS THE WESTERN AND SOUTHERN FORECAST AREA WITH THE CIRCULATION CENTERED NEAR THE SOUTHWEST CORNER. PROGRESSION HAS BEEN QUICKER THAN PREVIOUSLY FORECAST AS POTENT UPPER WAVE EJECTS OVER WESTERN NEBRASKA THIS AFTERNOON PER LATEST WATER VAPOR LOOP. MAIN SURFACE WARM FRONT AND MOISTURE PUSH HAVE LIFTED NORTH AND ARE APPROACHING THE KSUX TO KSLB AREA PER UPPER 50S/LOW 60S DEWPOINTS AT KTQE AND KDNS. STRONGER STORMS WILL CONTINUE TO BUILD SOUTH ALONG THE LAGGING BOUNDARY AND PROGRESS EAST ALONG AND SOUTH OF THIS MOISTURE BOUNDARY WHERE THE INSTABILITY MAX LIES. THIS INSTABILITY /MUCAPES OF 1000-1500 J/KG/ WILL CONTINUE TO PUSH NORTH...MAKING SOME STRONGER STORMS POSSIBLE THROUGH THE NEXT FEW HOURS THROUGH THE SOUTHERN FA...THROUGH KSUX AND MUCH OF NW IA. WITH INITIAL DRY AIR IN PLACE NEAR THE SURFACE...STORMS SOUTH ALONG THE LINE HAVE BEEN PRODUCING SOME STRONG WIND GUSTS LIKELY DUE TO QUICK EVAPORATIVE COOLING. THERE WAS A GUST TO 50 KT AT KANW AT 1735Z. FARTHER NORTH WHERE DRY AIR WILL REMAIN IN PLACE LONGER IN THE LOW LEVELS...STORMS WILL REMAIN MORE ELEVATED...BUT STILL PRODUCE SOME STRONGER GUSTS TO 40 TO 45 MPH. WARM/UNSTABLE AIR CONTINUES TO PUSH NORTHWARD TONIGHT /BECOMING A BIT MORE ELEVATED WITH INVERSION/ HOWEVER MAIN SYNOPTIC FORCING MECHANISM /VORT MAX/ WILL ALSO PUSH THROUGH. HAVE KEPT POPS LONGER OVERNIGHT BECAUSE THE AIRMASS IS UNSTABLE...HOWEVER SINCE NO GOOD FORCING REMAINS...COVERAGE SHOULD BE MINIMAL AFTER THE MAIN WAVE. UPPER SHORT WAVE WILL MOVE OFF TO THE ENE FRIDAY MORNING...ALTHOUGH SURFACE BOUNDARY WILL LINGER JUST ALONG THE NORTHERN BORDER OF THE FORECAST AREA...FROM CHAMBERLAIN...TO HURON...TO MARSHALL AND THEN TOWARD THE TWIN CITIES. THIS WILL KEEP A RELATIVELY HUMID AIRMASS IN PLACE WITH DEWPOINTS IN THE LOW 60S. NAM SHOWING SOME REDEVELOPMENT OF CONVECTION ALONG THE BOUNDARY TOMORROW AFTERNOON WITH A WEAK VORT IN UPPER RIDGING ALOFT...HOWEVER ECMWF/GFS KEEP RIDGING/SUBSIDENCE DOMINANT. WILL KEEP LOW POPS IN ATTM SINCE AIRMASS IS CONVECTIVELY UNSTABLE...HOWEVER CONFIDENCE IN REDEVELOPMENT IS LOW ATTM. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 324 PM CDT THU MAY 16 2013 A PRETTY LOW THREAT OF STORMS WILL CONTINUE OVER THE WESTERN EDGE OF THE FORECAST AREA FRIDAY NIGHT UNTIL MID AFTERNOON SATURDAY AS CAP QUICKLY BUILDS AND ESTABLISHES ITSELF. THIS CAPPING HAS BEEN CONSISTENTLY SHOWING IN THE MODEL RUNS FOR THE LAST DAY OR TWO. INSTABILITY AND MOISTURE WILL STILL BE AROUND THE AREA BUT DYNAMIC LIFT WILL MOSTLY NOT BE THERE. THIS SETUP WILL ALSO ALLOW FOR SOME HALF DECENT WARM DAYTIME TEMPERATURES SATURDAY FOR PROBABLY OUR BEST COMBINATION OF HEAT AND HUMIDITY SO FAR THIS SPRING...THOUGH MODELS ARE STILL OVERDOING DEW POINTS A LITTLE. EVEN THOSE STORMS FAR WEST AND NORTH CENTRAL ARE IN SOME QUESTION UNTIL A COMBINATION OF HEATING AND SOME LIFT WITH APPROACHING TROUGH LATE SATURDAY AFTERNOON ALLOWS FOR POSSIBLY SEVERE STORMS TO DEVELOP FROM CENTRAL SOUTH DAKOTA INTO OUR WESTERNMOST AREA SUCH AS HURON TO CHAMBERLAIN. FORCING CONTINUES TO IMPROVE SATURDAY EVENING AND THIS SEVERE STORM THREAT WILL SPREAD EAST INTO THE WESTERN HALF OF THE FORECAST AREA. A TORNADO OR TWO SEEMS POSSIBLE FAR WEST THROUGH EARLY EVENING WITH THE BEST LOW LEVEL WIND FIELDS/SHEAR...OTHERWISE THE SEVERE THREAT WILL BE LARGE HAIL AND LOCALLY DAMAGING WINDS. THE CONFIDENCE OF THIS THREAT IS FAIRLY HIGH...BUT IT WILL DROP OFF FURTHER EAST THROUGH SATURDAY EVENING AS DEVELOPING SHOWERS AND STORMS WILL HAVE LESS INSTABILITY AND WEAKER WIND FIELDS TO WORK WITH. THE SEVERE THREAT WILL CONTINUE TO DROP OFF WITH TIME LATER SATURDAY NIGHT AS LIKELY WIDESPREAD PRECIPITATION PUSHES EAST BUT INSTABILITY IS LESS...AND ACTIVITY PUSHES FURTHER EAST OF THE LOW LEVEL BOUNDARY. RAINFALL POTENTIAL WILL FOLLOW THE SAME PATTERN WITH OVER AN INCH LIKELY NORTHWEST SATURDAY NIGHT...TO LESS THAN A QUARTER INCH SOUTHEAST...WITH THE ABOVE MENTIONED WIDESPREAD RAINFALL LOSING ITS INTENSITY. SUNDAY WILL BRING THE UPPER SYSTEM MOVING INTO THE AREA...SO THE THREAT OF NUMEROUS TO WIDESPREAD SHOWERS AND A FEW STORMS WILL CONTINUE ...BUT THE INSTABILITY AND BEST AVAILABLE MOISTURE WILL MOVE TO SOUTHEAST OF THE AREA...SO SUNDAY MAY BE WET AND BUSY BUT NOT TOO EXCITING...AND THE RAINFALL SHOULD NOT BE COPIOUS. TEMPERATURES OF COURSE WILL NOT BE AS WARM SUNDAY WITH THE GREATER CLOUD COVER AND RAIN COVERAGE. THIS IS HAPPENING AS THE TROUGH FORMS AN UPPER LOW OVER THE AREA WHICH ONLY SLOWLY DRIFTS EAST OF THE AREA NEXT WEEK. SO...THE THREAT OF RAIN SHOULD DECREASE MONDAY THROUGH WEDNESDAY...THEN WE SHOULD HAVE A DRY DAY NEXT THURSDAY. HOW LONG BEYOND THE FORECAST PERIOD THE DRY WEATHER LASTS WILL DEPEND ON THE BEHAVIOR OF THE DEVELOPING MAJOR TROUGH AND RIDGING OVER OUR AREA EAST OF THE TROUGH. TEMPERATURES TUESDAY THROUGH THURSDAY LOOK SEASONABLY COOL OVERALL...WITH NIGHTTIME TEMPERATURES COOLING AND DAYTIME READINGS WARMING DURING THE WEEK AS THE AIR SLOWLY DRIES OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1247 PM CDT THU MAY 16 2013 VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON BEFORE A CONVECTIVE SYSTEM MOVES EAST ACROSS THE HON/FSD/SUX TAF SITES THIS LATE AFTERNOON AND EVENING. THUNDERSTORMS WITH MVFR CIGS ARE EXPECTED WITH THIS SYSTEM...ALONG WITH SOME WIND GUSTS TO 40 KT. AS THE SYSTEM MOVES OFF TO THE NORTHEAST LATE TONIGHT...WINDS AT FSD/SUX WILL BE SOUTHWESTERLY ON THE SOUTH SIDE OF A BOUNDARY. THE BOUNDARY WILL SIT NEAR HON RESULTING IN LIGHT WINDS AND SOME POSSIBLE AREAS OF FOG WITH LINGERING MOISTURE PRESENT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1009 AM CDT THU MAY 16 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1009 AM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MISSOURI RIVER VALLEY THROUGH THE AFTERNOON...THEN EXPAND INTO THE JAMES RIVER VALLEY BY EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL THEN MOVE EAST ACROSS THE AREA OVERNIGHT...WITH THE MOST WIDESPREAD ACTIVITY EXPECTED ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. AN ISOLATED STRONG STORM IS POSSIBLE...ESPECIALLY ALONG THE SOUTH DAKOTA/NEBRASKA BORDER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING THUNDERSTORMS WILL EXIT SOUTHWEST MINNESOTA FRIDAY MORNING...WITH A SMALL CHANCE OF THUNDERSTORMS REDEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA FRIDAY EVENING. SEVERE WEATHER IS NOT EXPECTED FRIDAY OR FRIDAY NIGHT. THUNDERSTORM CHANCES WILL INCREASE WEST OF THE JAMES RIVER VALLEY BY LATE SATURDAY AFTERNOON AND EVENING...WITH THUNDERSTORMS THEN MOVING ACROSS THE AREA SATURDAY NIGHT. SOME SEVERE STORMS WILL BE POSSIBLE WEST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA THROUGH SATURDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. PERIODIC THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE EARLY PART OF NEXT WEEK...WITH THUNDERSTORMS MOST LIKELY SUNDAY THROUGH MONDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE IN PARTS OF NORTHWEST IOWA SUNDAY AFTERNOON...ALTHOUGH EXACT TIMING AND LOCATION ARE DIFFICULT TO PINPOINT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds blew down several 6 to 8 inch diameter branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451151, 451152.